Alert archive / Texas / Tornado Warnings in 1997
Tornado Warning 64, NWS San Angelo, TX
NWS San Angelo, TX issued this tornado warning at Oct 23, 1997, 4:26 AM CDT for Mitchell County, Nolan County, Texas. It was in force for 49 min. 3 reports came from inside the area while it was in force.
The area
The counties it named, with what was reported inside it.
The facts
- Issued
- Oct 23, 1997, 4:26 AM CDT (09:26 UTC)
- Expired
- Oct 23, 1997, 5:15 AM CDT
- In force
- 49 min
- Issued by
- NWS San Angelo, TX
- Area
- Whole counties
Counties Mitchell County, TX, Nolan County, TX
The radar
The San Angelo radar (KSJT), 105 km from the middle of the area, began a volume at 09:26 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Oct 23, 4:30 AM CDT | Tornado F1 | Colorado City, TX | An early morning tornado damaged two houses nine miles south of Colorado City. The tornado also destroyed a shed, blew over three gasoline storage tanks, and tore the roof off of a barn. |
| Oct 23, 5:09 AM CDT | Hail 1 | Sweetwater, TX | |
| Oct 23, 5:20 AM CDT | Thunderstorm Wind 55 | Sweetwater, TX | The sheriff reported 50 to 75 mph winds for a few seconds. |
NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.
The nearest sounding before it
Midland Regional, TX (KMAF), launched 00:00Z, 9.4 hours before the alert went out and 150 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 129 J/kg
- Mixed-layer CIN
- -62 J/kg
- Mixed-layer LCL
- 998 m above ground
- 0-6 km bulk shear
- 33 kt
- 0-1 km storm-relative helicity
- 44 m²/s²
- 0-3 km storm-relative helicity
- 126 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.1
The text
As transmitted, in the capitals the NWS used until 2016.
000 TTAA00 KSJT 230924 RRA TORSJT TXC335-353-231015- BULLETIN - EAS ACTIVATION REQUESTED TORNADO WARNING NATIONAL WEATHER SERVICE SAN ANGELO TX 426 AM CDT THU OCT 23 1997 THE NATIONAL WEATHER SERVICE IN SAN ANGELO TX HAS ISSUED A TORNADO WARNING EFFECTIVE UNTIL 515 AM CDT FOR PEOPLE IN THE FOLLOWING LOCATIONS... IN NORTHWESTERN TEXAS ...EASTERN MITCHELL COUNTY ...NOLAN COUNTY AT 424 AM CDT... DOPPLER RADAR AT SAN ANGELO INDICATED A DEVELOPING TORNADO 8 MILES SOUTH OF COLORADO CITY OR 25 MILES SOUTHWEST OF SWEETWATER OR 8 MILES SOUTHWEST OF LORAINE MOVING NORTHEAST AT 35 MPH. SOME LOCATIONS IN THE PATH OF THIS TORNADO ARE... LORAINE... CHAMPION... WASTELLA AND ROSCOE. IF YOU ARE CAUGHT OUTSIDE... SEEK SAFETY IN A NEARBY REINFORCED BUILDING. AS A LAST RESORT... SEEK REFUGE IN A CULVERT... DITCH OR LOW SPOT AND COVER YOUR HEAD WITH YOUR HANDS.
What forecasters said that day
The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS San Angelo, TX wrote its last area forecast discussion before this tornado warning went out at Oct 23, 2:37 AM CDT, 1 hour 49 minutes earlier.
Area forecast discussion, Oct 23, 2:37 AM CDT, 1 hour 49 minutes before
AREA FORECAST DISCUSSION...CORRECTED LAST LINE 1ST PRGPH NATIONAL WEATHER SERVICE SAN ANGELO TX 237 AM CDT THU OCT 23 1997 MAIN ITEM OF CONCERN IN THE NEAR TERM IS A VIGOROUS SHORTWAVE TROF THAT WILL MOVE FROM WESTERN NEW MEXICO TO NORTH CENTRAL TX BY THIS EVENING. THUNDERSTORMS OVER THE PERMIAN BASIN ASSOCIATED WITH THIS FEATURE WILL LIKELY AFFECT THE NORTHERN CWA GIVEN PRESENT RADAR TRENDS. THE MODELS HAVE TRENDED THE TRACK OF THE SHORTWAVE SLIGHTLY NORTH WITH SUCCESSIVE RUNS. AT THIS TIME...COMBO OF FAN/FWC POPS LOOKS BEST FOR THE NORTHERN CWA. NGM POPS NOT FAR OFF FOR CENTRAL AND SOUTHERN AREAS...FINAL POPS SHOULD BE ADJUSTED TO RADAR TRENDS THROUGH 0930Z. BROAD 850 MB TROF WILL MOVE TO THE CENTRAL CWA BY 18Z...WITH DOWNSLOPE AND DRYING OCCURING OVER THE WEST. DECREASING AFTERNOON POPS/PARTIAL CLEARING FROM PREVIOUS FORECAST LOOKS ON TARGET FOR ALL BUT THE FAR EASTERN COUNTIES. NEARLY UNIDIRECTIONAL WEST FLOW AND SUBSIDENCE INTO FRIDAY SHOULD ALLOW GOOD MOMENTUM TRANSPORT TO THE SURFACE. FWC WINDS/TEMPS APPEAR REASONABLE. FAN GUIDANCE SHOWS ITS COOL BIAS IN THE DOWNSLOPE CONDITIONS. ABI 075/058 6- SJT 079/057 30 JCT 080/054 2- 14
The office that day
Everything else NWS San Angelo, TX issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Oct 23, 5:08 AM CDT | Tornado Warning | SJT | Fisher | 32 min |
| Oct 23, 5:18 AM CDT | Severe Thunderstorm Warning | SJT | Nolan | 32 min |
| Oct 23, 5:25 AM CDT | Severe Thunderstorm Warning | SJT | Jones, Taylor | 60 min |
| Oct 23, 9:10 AM CDT | Severe Thunderstorm Warning | SJT | Brown | 50 min |
Nearby
Tornado Warnings in Texas, 1997Every tornado warning in 1997Tornadoes in 1997
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.